Thyroid function abnormalities are common during treatment with tyrosine kinase inhibitors such as sorafenib. Suggested causes are direct effects on thyroid tissue and increased extrathyroidal metabolism of serum thyroxine and 3,5,3-triiodothyronine. We postulated that tyrosine kinase inhibitors may affect the peripheral metabolism of TSH as well. The effect of sorafenib on TSH clearance was studied.
In a study of athyreotic patients on TSH suppression therapy, TSH concentrations were measured after recombinant human TSH (rhTSH) injections before and after 26 weeks of sorafenib therapy.
Before and after the last week of sorafenib therapy, 20 patients with progressive differentiated thyroid carcinoma received a standard dose regimen of two injections 0.9 mg rhTSH on two consecutive days. TSH concentrations were measured 48 h (TSH48 h) and 96 h (TSH96 h) after the first rhTSH injection. The area under the curve (TSH-AUC), reflecting TSH content between 48 and 96 h following rhTSH administration, was calculated.
TSH48 h levels (120.5 mU/l before vs 146.3 mU/l after; P=0.029), TSH96 h levels (22.0 mU/l before vs 35.5 mU/l after; P=0.001), and TSH-AUC (142.7 vs 186.8 mU/l; P=0.001) were significantly higher after sorafenib treatment. Higher sorafenib doses were associated with increased changes in TSH96 h and TSH-AUC. In two patients, TSH levels after sorafenib therapy exceeded 200 mU/l.
Sorafenib therapy is accompanied by higher rhTSH levels, probably due to a decreased TSH clearance. Further studies are recommended to clarify whether a decreased clearance of TSH is sorafenib specific.